Illinois, 2011

Flash Flood in Illinois, June 14, 2011

June 14, 2011 · NWS ILX · 1 event in 1 county or zone

An early morning complex of thunderstorms developed north of a warm front in southeast Iowa and northeast Missouri. These thunderstorms moved into a small part of west central Illinois, resulting in heavy rain and flash flooding in Scott County during the morning hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

An early morning complex of thunderstorms developed north of a warm front in southeast Iowa and northeast Missouri. These thunderstorms moved into a small part of west central Illinois, resulting in heavy rain and flash flooding in Scott County during the morning hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jun 14, 2:30 AM CST, 2 hours 30 minutes earlier.

Area forecast discussion, Jun 14, 2:30 AM CST, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
330 AM CDT TUE JUN 14 2011

.DISCUSSION...
ISSUED 330 AM CDT TUE JUN 14 2011

FORECAST CONCERN IS HEAVY RAINS AND SEVERE WEATHER THREAT NEXT FEW
DAYS WITH A COUPLE OF MCS/S. THEN ADDRESSING WARMUP DURING FATHERS
DAY WEEKEND WITH YET ANOTHER DAILY THREAT OF SHOWERS/THUNDERSTORMS.
USED A BLEND OF THE 00Z MODELS WHICH HAVE TRENDED NORTHWARD WITH
UPPER LEVEL LOW/TROF THU SO POPS LOOK LOWER OVER CENTRAL/SE IL THU.

SHORT TERM...TODAY THROUGH THURSDAY NIGHT.

WILL EXTEND THE FLASH FLOOD WATCH THROUGH TONIGHT AND ADD ANOTHER
TIER OF COUNTIES NE OF THE 4 ORIGINAL COUNTIES (SCOTT...CASS...MORGAN
AND SCHYULER). MCS OVER IA INTO NE MO AND CENTRAL/WESTERN IL
PRODUCING WIDESPREAD SHOWERS AND THUNDERSTORMS WITH HEAVY RAINS IN
WESTERN IL WHERE 1-2 INCHES HAS ALREADY FALLEN WEST OF A RUSHVILLE
TO JACKSONVILLE LINE WITH LOCALLY HIGHER AMOUNTS NEAR THE MS RIVER.
INCREASED POPS THIS MORNING ESPECIALLY OVER SW AREAS WHERE HEAVY
RAINS WILL BE UNTIL MCS DIMINISH LATER THIS MORNING WITH UP TO AN
ADDITIONAL 1-2 INCHES OF RAIN. POPS LOWER TO 30-40% THIS AFTERNOON
AS SOME SUNSHINE APPEARS GIVING BELOW NORMAL HIGHS IN THE 70S
TODAY. SPC HAS A SLIGHT RISK OF SEVERE STORMS TONIGHT FROM
GALESBURG TO EFFINGHAM SW WITH 2ND MCS DEVELOPING AND MOVING OUT
OF IA/NORTHERN MO INTO CENTRAL IL WITH HEAVY RAINS AGAIN LIKELY
WITH A COUPLE INCHES POSSIBLE SW AREAS. HIGHEST RISK OF SEVERE
STORMS IS WEST OF IL OVER CENTRAL/NORTHERN MO TONIGHT WHERE AIR
MASS WILL BE MORE UNSTABLE.

HAVE LIKELY CHANCES OF SHOWERS/THUNDERSTORMS WED AND SPC HAS
SLIGHT RISK OF SEVERE STORMS DURING THE DAY WED OVER SE IL FROM
PARIS TO EFFINGHAM SE. HIGHS WED AGAIN IN THE 70S WITH
LAWRENCEVILLE NEAR 80F. MODELS HAVE TRENDED FURTHER NORTH WITH
UPPER LEVEL LOW MOVING INTO THE GREAT LAKES REGION AND UPPER OHIO
VALLEY THU TO HAVE LOWERED POPS TO SLIGHT CHANCE. MORE SUNSHINE
EXPECTED THU HELPING TO WARM HIGHS TO NEAR 80F NORTH AND LOWER 80S
ELSEWHERE.

LONG TERM...FRIDAY THROUGH MONDAY NIGHT.

LONG RANGE MODELS/ENSEMBLES CONTINUE TO BUILD UPPER LEVEL RIDGE
INTO THE MS VALLEY LATE THIS WEEKEND AND BRINGING A WARM FRONT
NORTH INTO THE AREA. AFTER A BRIEF DRY PERIOD THU NIGHT...EXPECT
ANOTHER CHANCE OF SHOWERS AND THUNDERSTORMS RETURNING BY FRI THRU
THIS FATHERS DAY WEEKEND AS TEMPS AND HUMIDITY LEVELS INCREASE TO
SUMMERLIKE READINGS IN THE UPPER 80S TO MID 90S EARLY NEXT WEEK.
WARM FRONT SHOULD LIFT FAR ENOUGH NORTH MONDAY TO KEEP CENTRAL/SE
IL DRY AND HOT.

07

&&

.AVIATION...
ISSUED 1155 PM CDT MON JUN 13 2011

CONVECTION HAS RENEWED JUST TO THE WEST OF THE TAF SITES MONDAY
EVENING ON ALONG THE ELEVATED BAROCLINIC ZONE OVER SOUTHERN
IA/NORTHERN MO INTO WESTERN IL. STORMS SHOULD REACH PIA/SPI BY
06Z...BUT WEAKEN WITH EASTWARD MOVEMENT AS THE UPPER RIDGE CARRIES
THE BRUNT OF THE STRONGER ACTIVITY SOUTHEASTWARD TO THE SOUTH OF
BMI/DEC/CMI. STILL SOME CHANCE FOR THUNDER AT THESE LOCATIONS...BUT
ON A MORE SCATTERED/UNCERTAIN BASIS. ADDITIONAL STORMS ARE ALSO
INCREASING STILL FURTHER UPSTREAM IN IA/MO...AND THIS WILL KEEP THE
THREAT FOR CONVECTION OVER THE AREA INTO THE MID MORNING HOURS. HAVE
HANDLED THIS WITH AN OVERALL VCTS...WITH PREDOMINATE THUNDER DURING
THE MOST LIKELY TIMEFRAME. STILL QUESTIONABLE WHETHER MUCH WILL GET
AS FAR EAST AS CMI WHERE THE AIRMASS IS MORE STABLE AND THE
AFOREMENTIONED BAROCLINIC ZONE IS WELL WEST. BARRING ANY UNFORSEEN
MESOSCALE INTERACTIONS...THERE SHOULD BE A BREAK BEGINNING TUE
AFTERNOON. AFTER THAT...MODELS ARE BRINGING THE NEXT CLUSTER OF
STORMS AGAIN INTO AT LEAST THE WESTERN HALF OF IL AFTER 00Z WED.

04
&&

.ILX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH WEDNESDAY MORNING FOR ILZ036-040-041-
047>052.

&&
Hazardous weather outlook, Jun 13, 2:04 PM CST, 14 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
304 PM CDT MON JUN 13 2011

ILZ027>031-036-037-040-041-047-049-050-141100-
CASS-FULTON-KNOX-MARSHALL-MASON-MORGAN-PEORIA-SCHUYLER-SCOTT-
STARK-TAZEWELL-WOODFORD-
304 PM CDT MON JUN 13 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...TONIGHT

THUNDERSTORMS WILL DEVELOP ACROSS THE REGION TONIGHT. WIDESPREAD
SEVERE WEATHER IS NOT EXPECTED...HOWEVER HEAVY RAINFALL...GUSTY
WINDS...AND SMALL HAIL WILL BE LIKELY WITH THE STRONGER STORMS.

FLOODING WILL CONTINUE ALONG THE ILLINOIS RIVER FOR THE NEXT
SEVERAL DAYS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A FRONTAL BOUNDARY WILL REMAIN IN THE REGION INTO THURSDAY...AND
WILL BE ACCOMPANIED BY A PERIODIC THUNDERSTORM RISK. AFTER A BRIEF
BREAK ON FRIDAY...UNSETTLED WEATHER AND THUNDERSTORM CHANCES WILL
RETURN FOR THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

ILZ038-042>046-048-051>057-061-141100-
CHAMPAIGN-CHRISTIAN-COLES-DE WITT-DOUGLAS-EDGAR-LOGAN-MACON-
MCLEAN-MENARD-MOULTRIE-PIATT-SANGAMON-SHELBY-VERMILION-
304 PM CDT MON JUN 13 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS AND EAST CENTRAL ILLINOIS.

.DAY ONE...TONIGHT

THUNDERSTORMS WILL DEVELOP ACROSS THE REGION TONIGHT. WIDESPREAD
SEVERE WEATHER IS NOT EXPECTED...HOWEVER HEAVY RAINFALL...GUSTY
WINDS...AND SMALL HAIL WILL BE LIKELY WITH THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A FRONTAL BOUNDARY WILL REMAIN IN THE REGION INTO THURSDAY...AND
WILL BE ACCOMPANIED BY A PERIODIC THUNDERSTORM RISK. AFTER A BRIEF
BREAK ON FRIDAY...UNSETTLED WEATHER AND THUNDERSTORM CHANCES WILL
RETURN FOR THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

ILZ062-063-066>068-071>073-141100-
CLARK-CLAY-CRAWFORD-CUMBERLAND-EFFINGHAM-JASPER-LAWRENCE-RICHLAND-
304 PM CDT MON JUN 13 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...TONIGHT

THUNDERSTORMS WILL DEVELOP ACROSS THE REGION TONIGHT. WIDESPREAD
SEVERE WEATHER IS NOT EXPECTED...HOWEVER HEAVY RAINFALL...GUSTY
WINDS...AND SMALL HAIL WILL BE LIKELY WITH THE STRONGER STORMS.

FLOODING WILL SUBSIDE ALONG THE WABASH RIVER BY MIDWEEK.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A FRONTAL BOUNDARY WILL REMAIN IN THE REGION INTO THURSDAY...AND
WILL BE ACCOMPANIED BY A PERIODIC THUNDERSTORM RISK. AFTER A BRIEF
BREAK ON FRIDAY...UNSETTLED WEATHER AND THUNDERSTORM CHANCES WILL
RETURN FOR THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

BARNES

The radar

The Lincoln radar (KILX), 115 km away, was scanning. The volume nearest the first event began at 11:00 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Scott

When
June 14, 5:00 AM CST to 12:00 PM CST
Where
Scott County, 3.06 mi N of Naples to 3.69 mi SW of Naples
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.794, -90.598

Rainfall amounts of 3.50 to 5.00, most of which fell between 0500 and 0700 LST, resulted in significant flash flooding across western Scott County. Sandy Creek was out of it's banks, and numerous rural roads were impassable.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2011Every state in 2011This day in weather historyWarnings in Illinois, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 328428.